NCADD News Service

News and Information from NCADD-SD

FDA Asks Makers of Anti-Diarrhea Drug to Change Packaging to Curb Abuse

imodiumjpg-0e58ed15cfda2aa1

The Food and Drug Administration (FDA) this week asked the makers of the over-the-counter anti-diarrhea drug loperamide (Imodium A-D) to change the way they package their products, in an effort to reduce abuse.

Some people take extremely high doses of loperamide in an attempt to manage opioid withdrawal symptoms or to achieve euphoric effects of opioid use, the FDA said in a statement.

Loperamide is safe when used at recommended doses, The Washington Post reports. But when it is taken at extremely high doses, the drug can cause dangerous, irregular heartbeats.

The FDA is asking manufacturers to redesign their packages so they contain only enough medication for short-term use. The agency is also asking for “unit dose packaging,” such as blister packs that require a person to unpeel each dose separately.

Original author: Ezra
Rate this blog entry: